New Mexico, 2023Hail and Damaging Winds in New Mexico, July 5, 2023
July 5, 2023 · NWS ABQ · 7 events in 5 counties and zones
A backdoor front entered northeastern NM during the early morning hours increasing surface moisture across the region. This added moisture along with daytime heating allowed isolated supercells to develop across southeastern Colfax and eastern Mora counties, moving southeast towards the Texas state line.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A backdoor front entered northeastern NM during the early morning hours increasing surface moisture across the region. This added moisture along with daytime heating allowed isolated supercells to develop across southeastern Colfax and eastern Mora counties, moving southeast towards the Texas state line. Storms produced up to golf ball sized hail in Springer and near Roy, and wind gusts of up to 74 mph at Tucumcari.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 5, 4:00 PM MST, 5 minutes earlier.
Area forecast discussion, Jul 5, 4:00 PM MST, 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
500 PM MDT Wed Jul 5 2023
...New AVIATION...
.UPDATE...
Issued at 359 PM MDT Wed Jul 5 2023
Correction to update the temp/pop table at the bottom of the
product.
&&
.SYNOPSIS...
Issued at 1259 PM MDT Wed Jul 5 2023
Several weather hazards are expected over the next several days.
Strong to severe thunderstorms will be a concern each afternoon
and evening across the northeast and east central plains through
the late week period. The main risks will be large hail as well
as damaging wind gusts. Meanwhile, very dry conditions and gusty
winds in western and northern New Mexico may create elevated to
critical fire weather conditions. The most persistent hazard will
be the increasing temperatures that will climb above our mid-July
normals. High temperatures will exceed the century mark through
the middle of next week, especially for the Albuquerque, Socorro,
Clovis and Roswell areas. This will increase the threat for heat-
related illnesses, especially for individuals without access to
air-conditioning.
&&
.SHORT TERM...
(This evening through Thursday night)
Issued at 1259 PM MDT Wed Jul 5 2023
A 595dm H5 high center is becoming more organized over southwest NM
today while a 70kt upper level speedmax ejects east into the central
Rockies. Surface dewpoints have trended lower today across a larger
area of central and western NM as strong mixing on the western edge
of the high taps a deep dry airmass across the southwest CONUS. The
upper level speed max will however interact with deeper moisture
over far northeast NM thru this evening to produce a couple strong
to severe storms. CAMs have backed off on the overall coverage of
storms and keeps the surface boundary east of the central mt chain
tonight. This will limit potential for gap winds into the RGV as
well as decrease the coverage of low clouds expected across east
central NM tonight. Min temps will be mild again with lows similar
to last night. The exception will be northeast NM where some rain-
cooled air is expected.
Thursday will be very hot again with max temps a degree or two
warmer than today for central and western NM. Model guidance shows
the H5 high center drifting farther east across southern NM with
stronger winds aloft spreading into northern NM. This will allow
afternoon breezes to increase with very dry air continuing across
the north and west. Very few clouds, if any, are expected along and
west of the central mt chain. Whatever moisture is left across the
eastern plains Thursday morning will be scoured out thru the day in
the form of a couple showers and storms. SPC still shows a Marginal
Risk area over northeast NM. However, confidence is low given just
how dry and warm the mid level airmass is approaching from the west.
The warmest night so far this year is likely Thursday night with
lows roughly 5 to 10F above normal. Much of the middle and lower RGV
as well as the east central and southeast plains will remain above
70F.
&&
.LONG TERM...
(Friday through Tuesday)
Issued at 1259 PM MDT Wed Jul 5 2023
The primary forecast challenges for this cycle will be centered
around the potential for record or near-record heat, a risk for
dry thunderstorms across western NM, and strong to severe storms
in the eastern plains.
For Friday, 500hPa high will be situated just south of the CWA,
leaving the door open for a weak shortwave to migrate eastward
along its northern periphery. Models suggest mid-level moisture
will accompany this feature, and this is reflected in the PoPs
over the upr Gila and central mts. That said, model QPF appears
too robust with a fairly dry boundary layer. Feel a more likely
scenario west of the central mtns will be convection that is
capable of virga/small wetting footprints. Opted to introduce a
risk for DryT in the grids as DCAPE values range between 1000-
1800 J/kg per the GFS and NAM respectively along with inverted-V
soundings. Meanwhile, there could be a risk for strong to severe
storms in eastern NM, with the best chances in the far northeast
plains where bulk shear is progged to range from 30-40kts coupled
with modest instability. Cloud cover could play a role in MaxT,
although there is still a decent shot for 100F in the Rio Grande
Valley and southeast NM. Should cloud cover be thicker or colder
outflows develop sooner than expected, then central NM will be a
few degrees cooler than forecast.
For Saturday, northwest flow will favor northeast NM as a weak
surface boundary remains positioned in the same region. The risk
for strong or severe storms will still be possible, but the exact
placement of this feature remains in question. Morning stratus in
northeast NM will likely have an impact on high temperatures over
the northeast, but readings over western NM will be a tick warmer
due to abundant sunshine along with a strengthening 500hPa high.
For early next week, the upper high continues to strengthen into
the 596-598dam range as the centroid positions itself in eastern
AZ or western NM with soaring 700hPa temps. The current GFS20 has
impressive 700hPa temps of 20-23C. Based on the SPC sounding climo
page, this would be near record values. Convection will be focused
around recycling of available moisture and it appears that risk is
likely to favor eastern NM and the southwest/south central mts. A
strong lid on the atmosphere will hamper the coverage of storms as
well as the risk for heavy rainfall.
An extended period of above normal highs along with elevated low
temps will eventually take its toll, especially for those lacking
access to air-conditioning. Based on the current forecast, there
are six 100F days in the forecast for ABQ. This would be the most
100F days since 2003 in which that summer recorded eight days. In
southeast NM, Roswell may reach or exceed 110 degrees a couple of
times for early/mid next week. DPorter
&&
.AVIATION...
(00Z TAFS)
Issued at 500 PM MDT Wed Jul 5 2023
Upper high remaining centered over southern NM with stronger w-nwly
flow aloft over nrn NM. Isold to sct showers and tstms from the
central mt chain ewd at 23Z to persist until around 06/06Z before
dissipating. Isold strong to severe tstms with large hail and wind
gusts to around 50kt possible over ne NM. Low level moisture to
push back westward to the east slopes of the Sangre de Cristo mts
including KLVS and through the KTCC area where MVFR to IFR cigs
are possible 06/09-15Z. Low level moisture may bleed into the
KSAF area as well but confidence is low this will result in any
low clouds or mt obscurations. Isold tstms to redevelop along the
central mt chain aft 06/18Z.
&&
.FIRE WEATHER...
Issued at 1259 PM MDT Wed Jul 5 2023
...POTENTIAL FOR CRITICAL FIRE WEATHER INCREASING OVER NORTH CENTRAL
AND NORTHWEST AREAS ON FRIDAY...
A series of upper level waves passing from the Great Basin to the
central Rockies thru Saturday will create widespread elevated to
locally critical fire weather across northern and western NM each
day. Meanwhile, moisture sloshing across eastern NM will keep the
chance for isolated to scattered showers and storms in the picture
thru the weekend. Storms farther east will have the better chance
for wetting rainfall while storms across central and western areas
will be dry. Friday may be the most impactful day with a combination
of dry storms, gusty southwest winds, very hot temps, critical RH,
and very unstable conditions over central and western NM. The Fire
Weather Watch continues for the north and west Friday. Taos County
will likely see a few hours of critical conditions Thursday thru
Sunday however the overall coverage for the entire zone is limited.
The upper level high is expected to strengthen further into next
week while lifting northwest into central and western NM. This will
bring even hotter temps to the area with records possible. A couple
moisture intrusions into eastern NM will keep the chance for showers
and storms over that region with any activity across central and
western NM staying dry.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 56 96 59 97 / 0 0 0 0
Dulce........................... 48 90 51 90 / 0 0 0 10
Cuba............................ 54 92 56 91 / 0 0 5 20
Gallup.......................... 50 93 52 94 / 0 0 0 10
El Morro........................ 51 90 53 89 / 0 5 5 20
Grants.......................... 52 95 54 94 / 0 0 5 20
Quemado......................... 56 93 57 90 / 0 10 10 40
Magdalena....................... 63 94 65 91 / 10 10 20 40
Datil........................... 59 91 60 89 / 5 10 10 30
Reserve......................... 49 98 51 96 / 0 5 5 20
Glenwood........................ 63 101 64 100 / 0 5 0 20
Chama........................... 46 84 48 83 / 0 0 0 20
Los Alamos...................... 66 93 68 89 / 0 0 10 30
Pecos........................... 58 89 61 89 / 5 0 10 30
Cerro/Questa.................... 50 86 52 86 / 5 0 5 20
Red River....................... 45 81 48 81 / 10 5 5 30
Angel Fire...................... 40 80 41 80 / 10 5 5 30
Taos............................ 52 90 54 91 / 5 0 0 10
Mora............................ 50 87 54 86 / 10 10 5 30
Espanola........................ 60 98 62 97 / 0 0 5 10
Santa Fe........................ 63 91 65 91 / 5 0 10 30
Santa Fe Airport................ 59 96 60 94 / 0 0 5 20
Albuquerque Foothills........... 69 99 71 98 / 0 0 10 20
Albuquerque Heights............. 69 100 70 98 / 0 0 10 20
Albuquerque Valley.............. 66 102 68 100 / 0 0 10 10
Albuquerque West Mesa........... 66 100 69 99 / 0 0 5 10
Belen........................... 64 102 67 100 / 5 0 10 20
Bernalillo...................... 70 102 73 100 / 0 0 10 10
Bosque Farms.................... 58 102 61 100 / 0 0 10 20
Corrales........................ 68 102 71 100 / 0 0 5 10
Los Lunas....................... 61 102 63 100 / 5 0 10 20
Placitas........................ 68 98 71 96 / 0 0 10 20
Rio Rancho...................... 68 100 72 99 / 0 0 5 10
Socorro......................... 68 103 70 101 / 10 0 20 30
Sandia Park/Cedar Crest......... 63 93 67 90 / 5 0 10 30
Tijeras......................... 64 98 66 93 / 0 0 10 30
Edgewood........................ 58 96 63 94 / 0 0 10 30
Moriarty/Estancia............... 52 94 54 95 / 5 5 10 30
Clines Corners.................. 55 89 60 90 / 10 5 10 20
Mountainair..................... 60 94 65 93 / 5 5 10 30
Gran Quivira.................... 61 93 65 93 / 5 5 10 40
Carrizozo....................... 65 97 67 97 / 10 10 10 30
Ruidoso......................... 61 88 62 89 / 10 30 5 40
Capulin......................... 54 80 56 86 / 30 10 5 20
Raton........................... 54 87 56 91 / 20 5 5 20
Springer........................ 56 90 57 94 / 20 5 5 20
Las Vegas....................... 53 90 56 92 / 10 5 5 20
Clayton......................... 59 84 63 93 / 40 5 5 5
Roy............................. 58 87 63 91 / 30 5 5 10
Conchas......................... 65 97 70 101 / 20 5 5 5
Santa Rosa...................... 64 93 68 96 / 20 5 5 10
Tucumcari....................... 64 95 71 100 / 20 0 0 0
Clovis.......................... 66 95 70 99 / 10 10 0 5
Portales........................ 68 97 71 102 / 10 5 0 5
Fort Sumner..................... 68 97 71 100 / 10 5 0 5
Roswell......................... 72 103 74 105 / 10 10 0 5
Picacho......................... 64 95 66 97 / 10 20 5 20
Elk............................. 60 94 61 96 / 10 40 5 20
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday afternoon through Friday evening
for NMZ101-120-121.
Heat Advisory until 8 PM MDT this evening for NMZ219.
Heat Advisory from noon to 8 PM MDT Thursday for NMZ219.
&&
SHORT TERM...42
LONG TERM....46
AVIATION...99
In the hours before
Special weather statement, Jul 5, 2:00 PM MST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
300 PM MDT Wed Jul 5 2023
NMZ228-052130-
Far Northeast Highlands-
300 PM MDT Wed Jul 5 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN MORA
AND SOUTH CENTRAL COLFAX COUNTIES THROUGH 330 PM MDT...
At 300 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Springer, moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Springer and Miami.
This includes Interstate 25 between Mile Markers 394 and 418.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern New Mexico.
&&
LAT...LON 3629 10490 3647 10484 3641 10442 3607 10467
TIME...MOT...LOC 2100Z 309DEG 9KT 3633 10476
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
12Special weather statement, Jul 5, 4:00 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
500 PM MDT Wed Jul 5 2023
NMZ240-052330-
Southwest Chaves County-
500 PM MDT Wed Jul 5 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHERN CHAVES
COUNTY THROUGH 530 PM MDT...
At 500 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles southwest of Hope. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southern Chaves
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3268 10511 3280 10487 3276 10484 3252 10484
3252 10505
TIME...MOT...LOC 2300Z 352DEG 2KT 3262 10493
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
12Special weather statement, Jul 5, 4:03 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
503 PM MDT Wed Jul 5 2023
NMZ228-052330-
Far Northeast Highlands-
503 PM MDT Wed Jul 5 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN MORA
AND SOUTH CENTRAL COLFAX COUNTIES THROUGH 530 PM MDT...
At 503 PM MDT, Doppler radar was tracking a strong thunderstorm over
Springer, moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Springer and Miami.
This includes Interstate 25 between Mile Markers 402 and 418.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern New Mexico.
&&
LAT...LON 3632 10481 3647 10472 3640 10433 3610 10455
TIME...MOT...LOC 2303Z 296DEG 10KT 3633 10462
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
12Hail, Colfax
- When
- July 5, 4:05 PM MST to 4:25 PM MST
- Where
- Colfax County, 0.89 mi NW of Springer
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.370, -104.600
A supercell moving southeast produced quarter to golf ball sized hail in Springer.
Hail, Mora
- When
- July 5, 4:35 PM MST to 5:05 PM MST
- Where
- Mora County, 16.58 mi ESE of Wagon Mound
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 35.950, -104.420
Golf ball sized hail fell with a rapidly developing supercell between Wagon Mound and Roy.
Hail, Harding
- When
- July 5, 4:50 PM MST to 5:05 PM MST
- Where
- Harding County, 6.58 mi WSW of Roy
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.900, -104.300
Quarter size hail was reported.
Hail, Harding
- When
- July 5, 5:05 PM MST to 5:30 PM MST
- Where
- Harding County, 6.58 mi WSW of Roy
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.900, -104.300
Quarter to golf ball size hail was reported.
Hail, San Miguel
- When
- July 5, 5:44 PM MST to 6:00 PM MST
- Where
- San Miguel County, 14.61 mi N of Bell Ranch
- Measured
- 2.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.740, -104.130
Thunderstorm Wind, Quay
- When
- July 5, 7:27 PM MST to 7:35 PM MST
- Where
- Quay County, 4.15 mi N of (Tcc)tucumcari Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.240, -103.600
Thunderstorm Wind, Quay
- When
- July 5, 7:30 PM MST to 7:40 PM MST
- Where
- Quay County, (Tcc)tucumcari Arpt
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.180, -103.600
Two strong wind gusts of 70 and 74 mph occurred at the Tucumcari Municipal Airport as a supercell moved southeast through the town.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in South Carolina, July 5, 2023$5.0 million · 1 event
- Flash Flooding and Damaging Winds in Illinois, July 5, 20232 injured · $700,000 · 52 kt wind · 17 events
- Damaging Winds in Tennessee, July 5, 2023$753,000 · 65 kt wind · 3 events
- Damaging Wind in Virginia, July 5, 2023$100,000 · 52 kt wind · 1 event
- Damaging Wind in Kentucky, July 5, 2023$50,000 · 65 kt wind · 1 event
- Flood and Hail in Wisconsin, July 5, 2023$23,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Texas, July 5 to 6, 2023$15,000 · 2.5 in hail · 15 events
- Hail and Damaging Winds in Maine, July 5, 20232 injured · 52 kt wind · 5 events
- Hail and Damaging Winds in Indiana, July 5, 202369 kt wind · 9 events
- Hail and Damaging Winds in Texas, July 5 to 6, 20231 in hail · 7 events
- Damaging Winds in North Carolina, July 5, 202350 kt wind · 6 events
- Flash Flooding and Damaging Winds in North Carolina, July 5, 202350 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099305, 1099310, 1099384, 1099312, 1099322, 1099319, 1099323.